Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS State College, PA

May 26, 2002Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2002, 7:37 PM EDT for Franklin County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 7:37 PM EDT (23:37 UTC)
Expired
May 26, 2002, 8:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262337
SVRCTP
PAC055-270030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT.

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MERCERSBURG...OR 12 MILES WEST OF
  GREENCASTLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT LOUDON AT 750 PM.
  ST. THOMAS AT 805 PM.
  FANNETTSBURG AND CHAMBERSBURG AT 810 PM.
  UPPER STRASBURG AT 815 PM.
  WILLOW HILL AND SCOTLAND AT 820 PM.
  ROXBURY AT 825 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

BASEBALL SIZED HAIL WAS REPORTED IN FULTON COUNTY WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 26, 3:30 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
330 PM EDT SUN MAY 26 2002

WILL KEEP THIS SHORT AS SVR TSTORM WATCH CONTINUES IN SOUTHEAST
COUNTIES.  SHOWERS/TSTORMS FIRING ALONG THE RIDGES IN SC MOUNTAINS
AND DRIFTING EAST.  THESE CELLS GROWING RAPIDLY BEFORE WEAKENING AS
THEY MOVE INTO SLIGHTLY MORE STABLE AIR TO THE EAST.  THESE STORMS
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND WILL EVOLVE INTO
A BROKEN LINE AS THEY MOVE EAST BEFORE DISSIPATING AROUND SUNSET.

MAIN FOCUS FOR THE NEXT FEW DAYS WILL BE A STATIONARY BOUNDARY
STRUNG OUT ACROSS THE SOUTHERN PORTION OF THE CWA.  DYNAMICS NOT
OVERLY IMPRESSIVE...BUT A SERIES OF WEAK WAVES WILL MOVE ALONG THE
FRONT THROUGH TUE BRINGING DAILY CHANCES FOR HIT AND MISS SHOWERS TO
THE SOUTH.  THE NORTHERN MOUNTAINS LOOK DRY AS HIGH PRESSURE AND
SLIGHTLY DRIER AIR PERSIST.

WE/LL SEE A BREAK IN THE PRECIP AREAWIDE FOR MIDWEEK BEFORE CHANCE
OF SHOWERS RETURNS FOR THU/FRI.  THEN HIGH PRESSURE BUILDS IN FOR
THE WEEKEND BRINGING DRY AND COOLER CONDITIONS.

.CTP...SVR TSTORM WATCH UNTIL 8 PM FOR SOUTHEAST COUNTIES.

RXR

In the hours before

Special weather statement, May 26, 2:00 PM EDT, 5 hours 37 minutes before
PAZ036-056>059-063>066-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SUN MAY 26 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE LOWER SUSQUEHANNA VALLEY. THE WATCH INCLUDES THE FOLLOWING
COUNTIES:

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL...AND YORK.

SHOWERS AND THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEATING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND POSSIBLE WARNINGS.

DANGELO
Local storm report, May 26, 4:39 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
439 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

KF
Local storm report, May 26, 5:06 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
506 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

KF
Local storm report, May 26, 5:25 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
525 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

KL/KF
Local storm report, May 26, 7:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
728 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

0718 PM    BUCK VALLEY               PA   2.75 INCH HAIL
05/26/02   FULTON                         RELAYED THROUGH 911 CENTER
                                          IN MORGAN CO WV

MMD
Local storm report, May 26, 7:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
730 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

0718 PM    BUCK VALLEY               PA   2.75 INCH HAIL
05/26/02   FULTON                         RELAYED THROUGH 911 CENTER
                                          IN MORGAN CO WV

0725 PM    NEEDMORE                  PA   1.50 INCH HAIL
05/26/02   FULTON

MMD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:20 PM EDTSevere Thunderstorm WarningCTPFranklin40 min
May 26, 3:56 PM EDTSevere Thunderstorm WarningCTPAdams49 min
May 26, 4:30 PM EDTSevere Thunderstorm WarningCTPYork75 min
May 26, 7:20 PM EDTSevere Thunderstorm WarningCTPFulton55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.